Michigan, 2005

Hail and Damaging Winds in Michigan, September 22, 2005

September 22, 2005 · NWS GRR · 6 events in 5 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$30,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 22, 2:20 AM EST, 6 hours 26 minutes earlier.

Area forecast discussion, Sep 22, 2:20 AM EST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 AM EDT THU SEP 22 2005

.SHORT TERM...
SKIES ARE PARTLY CLLOUDY ACROSS THE CWA. CONVECTIVE DEBRIS CLOUDS
FROM AN MCS MOVING EAST ACROSS NORTHERN WISCONSIN CONTINUE TO FLOW
INTO THE CWA. KGRR-88D AND SURROUNDING RADARS ALSO SHOW SHOWERS AND
SCATTERED STORMS MOVING EAST AHEAD OF A LOW PRESSURE SYSTEM LOCATED
OVER NORTHWEST IOWA. THE MOVEMENT OF THIS LOW AND ASSOCIATED COLD
FRONT THROUGH THE CWA IS THE FOCUS OF THE FORECAST IN THE SHORT TERM.

WERE NOT GOING TO CHANGE MUCH IN THE FORECAST. THE COLD FRONT WILL
MOVE THROUGH THE CWA TODAY. THIS MORNINGS CONVECTION WILL HELP KEEP
A LID ON INSTABILITY GROWTH AS IT WILL TAKE A WHILE FOR THE
CONVECTIVE DEBRIS CLOUDS TO DEPART. IF THE CLOUDS CAN THIN A BIT AND
WE GET SOME SUNSHINE...LIS COULD FALL TO -4C OR SO. MODERATE
SHEAR...40 TO 50 KTS...IS PROGD ALONG AND AHEAD OF THE COLD FRONT
TODAY. THE RIGHT ENTRANCE REGION TO THE UPPER JET WILL AID IN LIFT.
TAKEN TOGETHER...SEVERE WX IS A POSSIBILITY WITH HIGH WIND BEING THE
MAIN THREAT. THE MOST LIKELY AREA TO SEE STRONG STORMS IS SOUTH OF A
LINE FROM MUSKEGON TO MOUNT PLEASANT WHERE THIS MORNINGS CLOUD COVER
WILL BE THE THINNEST AND THE CHANCES FOR SIGNIFICANT DESTABILIZATION
ARE HIGHEST.

THE COLD FRONT WILL MOVE SOUTH OF THE CWA TONIGHT. WELL SEE
CLEARING SKIES FROM NORTH TO SOUTH AS HIGH PRESSURE IN ONTARIO FEEDS
DRIER AIR INTO THE REGION. THIS HIGH WILL BEGIN TO DRIFT NORTHEAST
OF THE CWA ON FRIDAY WE SHOULD SEE A COOL DRY WIND FLOW.

THE NEXT SHORT WAVE MOVING THROUGH THE FLOW OVER THE ROCKIES WILL
HELP TO DEVELOP ANOTHER SFC LOW IN THE NORTHERN HIGH PLAINS FRIDAY
NIGHT. AS SOUTHEAST WINDS DEVELOP AHEAD OF THE LOW...THE COLD FRONT
WILL BEGIN TO RETURN NORTH. GFS/NAM/NOGAPS/GEM SUGGEST LIGHT PCPN IS
A POSSIBILITY SATURDAY ACROSS THE SOUTHERN CWA AS THE FRONT MOVES
NORTH. WELL INCLUDE CHC POPS SOUTH OF I-96 SATURDAY.

.LONG TERM...
MEDIUM RANGE GUIDANCE IS SIMILAR IN SHOWING THE NRN STREAM BUCKLING
SOUTH TOWARD THE EASTERN GREAT LAKES REGION NEXT SUNDAY/MONDAY. THIS
SENDS A STRONG COLD FRONT THROUGH THE REGION...WITH SCATTERED
SHOWERS AND THUNDERSTORMS A GOOD BET OUT AHEAD OF IT BOTH SATURDAY
NIGHT AND SUNDAY. WILL END POPS BY MIDNIGHT SUNDAY NIGHT WITH
FROPA...THEN HIGH PRESSURE IS EXPECTED TO BRING A DRY/COOL PERIOD
FOR MONDAY AND TUESDAY.

NEXT WAVE AND ASSOCIATED FRONTAL SYSTEM IS PROGGED TO AFFECT THE
REGION NEXT WEDNESDAY AND WILL CARRY CHC POPS. AS FAR AS RITA IS
CONCERNED...IT LOOKS AS THOUGH THE DIP IN THE NRN STREAM...AND THE
SURFACE HIGH SLIDING ACROSS THE MIDWEST IN THE MONDAY/TUESDAY TIME
FRAME...WILL KEEP THE SYSTEM OVER THE GULF COAST REGION EARLY IN THE
WEEK. HOWEVER ITS POSSIBLE THAT RITAS REMAINING MOISTURE COULD GET
PICKED UP BY WEDNESDAYS FRONTAL SYSTEM AND PULLED NORTH. THATS A
LONG WAY OFF THOUGH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY NORTH OF
HOLLAND.

&&

93 MEADE
Hazardous weather outlook, Sep 22, 4:54 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
554 AM EDT THU SEP 22 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
554 AM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT...
MAINLY SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT...AS A COLD
FRONT MOVES THROUGH THE REGION. THE POTENTIAL THREATS INCLUDE LARGE
HAIL UP TO GOLF BALL SIZE...DAMAGING WIND GUSTS TO 60 MPH...AND
ISOLATED TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE DURING
THE AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORM MOVEMENT WILL BE
TO THE EAST SOUTHEAST AT ABOUT 40 MPH.

3 TO 6 FOOT WAVES ARE EXPECTED ON LAKE MICHIGAN FROM HOLLAND NORTH
TODAY...AND OVER ALL OF THE NEARSHORE WATERS TONIGHT. THIS WILL POSE
A THREAT TO SMALL CRAFT AND CREATE AN INCREASED RISK OF RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WAVES ON LAKE MICHIGAN WILL GRADUALLY SUBSIDE ON FRIDAY AS WINDS
TURN TO THE EAST.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME SATURDAY AFTERNOON AND
NIGHT AS A WARM FRONT LIFTS BACK NORTH THROUGH THE AREA. ANOTHER
COLD FRONT WILL COME THROUGH ON SUNDAY...WITH ADDITIONAL
THUNDERSTORMS EXPECTED. WAVES WILL LIKELY BUILD AGAIN ON LAKE
MICHIGAN.

HIGH PRESSURE WILL BRING COOL AND DRY CONDITIONS MONDAY AND
TUESDAY...AND PATCHY FROST IS NOT OUT OF THE QUESTION MONDAY NIGHT.

THE NEXT IN A SERIES OF FRONTS WILL ARRIVE WEDNESDAY...BRINGING YET
ANOTHER CHANCE OF THUNDERSTORMS TO SOUTHWEST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MEADE

The radar

The Grand Rapids radar (KGRR), 55 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
September 22, 8:46 AM EST to 8:46 PM EST
Where
Ottawa County, Port Sheldon
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.900, -86.217

A trained spotter reported three quarters inch diameter hail in Port Sheldon. Seven eighths inch diameter hail was reported in Borculo.

Hail, Kent

When
September 22, 9:10 AM EST
Where
Kent County, Wyoming
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -85.733

Three quarters inch diameter hail was reported in Wyoming.

Hail, Muskegon

When
September 22, 12:15 PM EST
Where
Muskegon County, Norton Shrs
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -86.250

Law enforcement reported three quarters inch hail in Norton Shores.

Thunderstorm Wind, Clinton

When
September 22, 12:40 PM EST
Where
Clinton County, St Johns
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -84.567

Law enforcement reported numerous trees and power lines blown down in St. John's.

Thunderstorm Wind, Clinton

When
September 22, 4:30 PM EST
Where
Clinton County, St Johns
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
43.000, -84.567

Numerous tree limbs and power lines were blown down onto M-21 in St. John's.

Hail, Jackson

When
September 22, 4:49 PM EST to 4:53 PM EST
Where
Jackson County, Grass Lake
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.250, -84.217

The public reported one and three quarters inch diameter hail in Grass Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478586, 5478681, 5478682, 5478683, 5478685, 5478684.